Forum

Anyone else on clonazepam long term? Nasty news about benzodiazepines.

Hi everyone

I’ve posted before about taking clonazepam for leg twitching that used to wake me up at night. When I was given this drug, I WASN’T told that it is also an anti-depressant and a sleeping pill and that if I ever tried to stop taking it I would suffer ‘rebound insomnia’, which is where you are wide awake in the middle of the night for no reason at all (only lasts three or four nights in my experience). I found the last out when I stopped taking it to see if my leg twitching had gone away (it hadn’t, so I went back on the clonazepam).

Now the BMJ has published a study suggesting that taking benzodiazepines long term (and I’ve been on clonazepam, which is a benzodiazepine, for four years or something) really increases your risk of getting Alzheimer’s. Do we think this is something to worry about, when I already have quite bad MS? Presumably (trying not to be morbid, just realistic here) complications of the MS are likely to kill me before I get Alzheimer’s? What do other people think? I am planning to ask my neuro about it when I see him next month but I think he and my other half might be a bit disturbed by the idea that I don’t need to be concerned about Alzheimer’s risk because early death beckons.

Oh by the way, the link to the BMJ article is

http://www.bmj.com/content/349/bmj.g5205

if anyone wants to read it for themselves, and here’s a link to a list of benzodiazepines if you want to check your own drugs

Helpful, or just something else to worry about?

From what I understand clonazepan is addictive. I take 2 * o5 microgm. It does help me to sleep and stops me feeling so stiff in the morning. Yes all the drugs I take have a side effect from constipation through to addiction. But hey it keeps my MS under control.

There is no such thing as a free dinner. Yes it is good to be aware of the side effects but they all help me to live as normal life as possible while I am disabled with SPMS.

I sleep through the night, no spasms or twitchy legs, bladder almost behaves, I know there are side effects, as I say I lead an ‘almost’ normal life, just have chronic foot drop and awful balance, is there a drug for that?

3 Likes

I haven’t heard of a drug for foot drop or poor balance. However, there are things to help with these. An FES is the Rolls Royce option for foot drop and also helps prevent muscle wasting. There is a very simple exercise (standing in a corner, counting down from 200 in threes) which will make a huge difference to your balance if you do it regularly. No unwanted short or long term side-effects from either of these trestments!

Hi Sewingchick,

Sadly I have not come across a drug for blance or drop foot either :frowning: The MuSmate and a orthotic are pretty good at helping you if there you have a problem, in fact they are indispensible in our household

Standing in a corner and counting, I presume you must stand on only one foot and keep your eyes open

Patrick

Aid4sisabled.com

No, just stand with your feet together and eyes open - not touching the walls. Try it - not as easy as it sounds for anyone with balance issues. If you can stand on one leg (I remember being able to do that) then you don’t need to do it.

I’m not sure that these generalised statements about possible risks of a particular unwanted effect tend to be terribly useful.

I would rather take as my starting point the reason for taking a drug in the first place and how nasty and persistent and miserable-making is the problem I’m trying to deal with. So I’m looking at the balance of risks and benefits for me, and only looking at theoretical side effects in that context.

For instance, if I have a really horrid symptom that is only eased by Drug A, then I’ll be prepared to accept a certain side effect risk to get the benefit. But if that symptom is only moderately horrid, I might prefer Drug B, which is less effective than Drug A, but believed to have fewer long term side effect risks. Of I might instead think, ‘O sod it, drug A is so brilliant that I prefer to take it, theoretical risk and all, to deal effectively with an actual here and now symptom that is getting me down, even though it’s not all that bad.’

In other words, theoretical future risks about possible increased incidence in the long term of this or that common ailment that I might get anyway isn’t going to play a big part in my decision.

Alison

1 Like

Hi, I agree with Patrick, he’s hit the nail on the head as far as I’m concerned, I to have SPMS.

Janet

x

My own experience of using Clonazepam for the past ( I think) six years, maybe more, is this:

I was prescribed it for hand and foot spasms which had got so bad that when it would happen in my foot, by the time it would un-contort itself, I’d find I’d sprained muscles which prevented me from walking.

With the hand spasms, I’d wake up in the morning with a tightly clenched fist - totally locked (and painful)

I took my first months’ course of Clonazepam and found enormous relief but my GP was unhappy to prescribe any more due to its addictive qualities. As a result of stopping suddenly, I went completely cold-turkey, awake during the nights and totaly hyper.

Consequently after discussions with GP and Neurologist, who insisted this was the best drug for the job, my GP wrote down on paper a ‘titration regime’ to follow i.e. stepping it down gradually using diazepam before stopping it, then stepping it up again - all to get the maximum effect without causing too much addiction.

This has worked really well for me and continues to do so with a rider eventually from my GP that if she was giving it to me for epilepsy, which is its real purpose then I’d have no choice, addctive or not.

Eiona :slight_smile:

V interesting to hear about the lowering and raising of the dose - I have done this in the past to try and get off the drug without the horrible three or four sleepless nights. It doesn’t change the increased risk of Alzheimer’s later, but I suppose, like other people said, all these things are a trade-off.

That is nasty news. Alzheimers is probably even worse than MS - I know, my dad has severe Alzheimers and it happened fast.

I do take clonazapam for spasm - Baclofen caused more spasm.

Pregabalin damages the liver.

Basically, if we have no choice we are all setting ourselves up for something else nasty before we die.

All pretty scarey…

Susi